Truncation errors in finite difference models for solute transport equation with first-order reaction

B. Ataie-Ashtiani, D. A. Lockington, R. E. Volker

Research output: Contribution to journalArticlepeer-review

38 Citations (Scopus)


The truncation errors associated with finite difference solutions of the advection-dispersion equation with first-order reaction are formulated from a Taylor analysis. The error expressions are based on a general form of the corresponding difference equation and a temporally and spatially weighted parametric approach is used for differentiating among the various finite difference schemes. The numerical truncation errors are defined using Peclet and Courant numbers and a new Sink/Source dimensionless number. It is shown that all of the finite difference schemes suffer from truncation errors. In particular it is shown that the Crank-Nicolson approximation scheme does not have second order accuracy for this case. The effects of these truncation errors on the solution of an advection-dispersion equation with a first order reaction term are demonstrated by comparison with an analytical solution. The results show that these errors are not negligible and that correcting the finite difference scheme for them results in a more accurate solution. Copyright (C) 1999 Elsevier Science B.V.

Original languageEnglish
Pages (from-to)409-428
Number of pages20
JournalJournal of Contaminant Hydrology
Issue number4
Publication statusPublished - 15 Jan 1999
Externally publishedYes


  • Advection-dispersion equation
  • Finite difference model
  • First-order reaction
  • Truncation error


Dive into the research topics of 'Truncation errors in finite difference models for solute transport equation with first-order reaction'. Together they form a unique fingerprint.

Cite this